Article Text

Download PDFPDF

Images in…
Tracheal fistula associated with bevacizumab 20 months after mediastinal radiation
Free
  1. Hideto Yamada,
  2. Wataru Shigemori,
  3. Yasushi Ryujin,
  4. Hiroshi Wada,
  5. Tetsuya Oguma,
  6. Makoto Osawa,
  7. Taishi Nagao,
  8. Yasutaka Nakano
  1. Department of Internal Medicine, Division of Respiratory Medicine, Shiga University of Medical Science, Seta Tsukinowa-cho, Otsu, Japan
  1. Correspondence to Hideto Yamada, otedih{at}belle.shiga-med.ac.jp

Statistics from Altmetric.com

Description

We report a case of a 60-year-old woman who developed a tracheal fistula 20 months after mediastinal radiation while being treated with bevacizumab. She presented with a large right-sided mediastinal mass given a diagnosis of stage IIIB adenocarcinoma. She was treated with definitive thoracic radiation (figure 1) and a concurrent chemotherapy, including both cisplatin and docetaxel. Eleven months after chemoradiotherapy she developed progressive disease with enlargement of the mass and pleural effusion ipsilateral to the site of the mass. She was treated with pemetrexed as a second-line chemotherapy. Seven months later, she developed progressive disease with bilateral pleural effusion. She received a third-line systemic chemotherapy with carboplatin, paclitaxel and bevacizumab (15 mg/kg) every 3 weeks. After three cycles, she developed dry cough and fever. Three weeks after her third cycle, she was obtunded with respiratory failure associated with hypercapnia. CT scan showed destruction of the right tracheal wall (figure 2). Non-invasive positive pressure ventilation was used to improve respiratory failure but she and her family would not agree to further attempts, including intubation, stent placement nor surgical repair. She died of respiratory failure several days later.

Figure 1

Portal radiograph used for irradiation of adenocarcinoma of the lung, adjacent to the mediastinum, in the right upper lobe with a total dose of 60 Gy.

Figure 2

CT scan showed that the right tracheal wall was destructed after the patient received three cycles of third-line systemic chemotherapy, including bevacizumab (red arrow).

When administered in combination with thoracic radiation, bevacizumab has been associated with tracheo-oesophageal fistula.1 Delayed tracheo-oesophageal fistulae have also been reported in patients treated with bevacizumab even months after chemoradiotherapy.2 3 Thus, physicians should be cautious about the formation of life-threatening fistula in patients with lung cancer treated with bevacizumab after a high dose of mediastinal radiation.

References

View Abstract

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.